Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 112, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2018, 1:12 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 1:12 PM MST (20:12 UTC)
- Expired
- Aug 14, 2018, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 112 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:05 PM MST | FLASH FLOOD | 6 N Hualapai Peak, AZ | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6 N HUALAPAI PEAK. MOHAVE COUNTY ROADS REPORTED THAT DW RANCH RD CR 259 WAS CLOSED DUE TO WEATHER BETWEEN MP 2 AND 5. |
| Aug 14, 2:05 PM MST | FLASH FLOOD | 6 N Hualapai Peak, AZ | MOHAVE COUNTY ROADS REPORTED THAT DW RANCH RD (CR 259) WAS CLOSED DUE TO WEATHER BETWEEN MP 2 AND 5. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WGUS55 KVEF 142012
FFWVEF
AZC015-142315-
/O.NEW.KVEF.FF.W.0112.180814T2012Z-180814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
112 PM MST TUE AUG 14 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Mohave County in northwestern Arizona...
* Until 415 PM MST.
* At 111 PM MST, Doppler radar indicated thunderstorms producing
heavy rain east of Kingman. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Blake Ranch Road and Dw Ranch Road.
This includes Interstate 40 in Arizona between mile markers 61 and
66, DW Ranch Road, and Blake Ranch Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3518 11378 3514 11382 3514 11387 3516 11391
3522 11388 3521 11382
$$
CK2 follow-up statements
326
WGUS75 KVEF 142119
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
219 PM MST TUE AUG 14 2018
AZC015-142315-
/O.CON.KVEF.FF.W.0112.000000T0000Z-180814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
219 PM MST TUE AUG 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
SOUTHERN MOHAVE COUNTY...
At 213 PM MST, Mohave County public works reported road closures due
to flash flooding along DW Ranch Road. Up to two inches of rain have
already fallen. Flash flooding is expected to continue or begin
shortly.
Some locations that will experience flooding include...
Blake Ranch Road and Dw Ranch Road.
This includes Interstate 40 in Arizona between mile markers 61 and
66, DW Ranch Road, and Blake Ranch Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3518 11378 3514 11382 3514 11387 3516 11391
3522 11388 3521 11382
$$
CK940
WGUS75 KVEF 142306
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
406 PM MST TUE AUG 14 2018
AZC015-142315-
/O.EXP.KVEF.FF.W.0112.000000T0000Z-180814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
406 PM MST TUE AUG 14 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY WILL EXPIRE AT
415 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3518 11378 3514 11382 3514 11387 3516 11391
3522 11388 3521 11382
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:06 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 14, 9:06 AM MST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 906 AM PDT Tue Aug 14 2018 .SYNOPSIS...Isolated thunderstorms are possible again today over the southern Sierra and mountains of southern Nevada and northwest Arizona. Storm coverage will ramp up across Mohave County Wednesday and possibly spread farther north and west Thursday. Temperatures will remain a few degrees above normal today, then start to come down as thunderstorm chances increase. Decreasing thunderstorm chances and increasing temperatures will return Friday into the weekend. && .UPDATE...Expanded POPS this afternoon and evening to include the southern Clark County mountains and Sheep Range while keeping the POPs for the Spring Mountains. This based on the latest HRRR runs and other hi-res convective allowing models. Setup looks very similar to yesterday for Clark and Mohave Counties. No specific feature evident to provide additional lift so counting on surface heating for initiation. Lack of shear will mean most storms will likely weaken as they move into the lower valleys. More organized areas of convection should occur over central Nevada associated with weak trough lifting northward. However, storms still likely along the southern Sierra of Inyo County becoming more isolated in south central Nevada. Updated products are already out. Focus this afternoon will be for Wednesday and Thursday. && .PREV DISCUSSION...236 AM PDT Tue Aug 14 2018 .SHORT TERM...through Wednesday night. Early this morning, thicker clouds and a few weak radar returns were limited to Mohave and northern Lincoln counties. Expect another low grade monsoon day today as forcing which helped drive storms over the southern Great Basin Monday evening drifts away to the north, leaving no obvious feature to focus thunderstorm development today. The next feature to watch is the weak wave lifting north over Sonora this morning. This is forecast to drift around the southwest side of the ridge today and tonight, bringing a push of deeper moisture up the Colorado River valley tonight into Wednesday, which will lead to increasing thunderstorm chances especially for Mohave County. The wave may also help maintain storms through Wednesday night. Temperatures today should be similar to yesterday, with a cooling trend from Las Vegas southeastward on Wednesday as clouds and precip chances increase. .LONG TERM...Thursday through Tuesday. Thursday continues to look like the most active day across the area as moisture streams further north and west, reaching portions of the southern Great Basin and southern Inyo County. Along this line southward is where the highest chances for storms will be located. Activity could begin by mid to late morning on Thursday over the higher elevations of Clark and Mohave counties with a ramp up in coverage and intensity of storms during the afternoon and evening. Storms will have a general movement to the north to northeast with the ridge still centered to our east. The disturbance that moved into northern Arizona on Wednesday looks to drift away from the local area on Thursday but should still be close enough to provide some potential for intensification of storms. The environment will be conducive for flash flooding on Thursday as well as strong winds and hail. On Friday, a shortwave trough will progress eastward across the Great Basin as the ridge builds back westward over the Southwest U.S. which will provide some suppression for storms. However, with moisture and instability still in place, storms will continue to be a threat on Friday; primarily over Mohave County and the higher elevations of Clark County. The downward trend in storm activity will continue over the weekend as the ridge strengthens over the region. Temps will bottom out a few degrees below normal on Thursday but this cool down will be brief as high pressure facilitates a warming trend Friday into the weekend. && .AVIATION...For McCarran...Expect light winds this morning, becoming south southwest around 10 knots this afternoon and evening. Gusts of 15-20 knots will be possible this afternoon. Thunderstorm chances will increase Wednesday, especially in the Peach Springs corridor, with a chance of outflow winds affecting the terminal in the evening or overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm chances this afternoon and evening will be over the mountains of Esmeralda, northern Inyo, northeast Lincoln, and eastern Mohave counties. A stray storm cannot be ruled out over the Clark County mountains as well. Away from storms, expect breezy southwesterly winds with gusts of 15-25 knots this afternoon. Thunderstorm chances will increase southeast of I-15 Wednesday, with the main threats being mountain obscuration, heavy rain, erratic gusty winds, and hail. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Pierce SHORT TERM/AVIATION...Morgan LONG TERM...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:06 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 14, 1:50 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 14, 2:39 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.